1. History & Symptoms

 

 

Confirmation of a suspected drug overdose or poison ingestion usually requires delayed laboratory testing for the suspected agent in body fluids.

Intentional overdoses (self-poisoning) are the most common mechanism and typically occur in young adults who are depressed. Ingestion of multiple drugs is common.

Benzodiazepines, antidepressants, aspirin, acetaminophen, and alcohol are the most commonly ingested agents.

Accidental overdoses frequently occur in intravenous drug abusers and children. Commonly abused substances include opioids, stimulants (cocaine and methamphetamine), and hallucinogens (phencyclidine [PCP]). Younger children occasionally accidentally ingest caustic household alkali (eg, drain cleaner), acids, and hydrocarbons (eg, petroleum products), in addition to unsecured medications of all types. Organophosphate poisoning (parathion and malathion) usually occurs in adults following agricultural exposure. Overdoses and poisoning less commonly occur as an attempted homicide.

Signs

 

 

 

Content 12

 

 

 

 

 

 

 

 

 

Content 9

Regardless of the type of drug or poison ingested, the principles of initial supportive care are the same.

Airway patency with adequate ventilation and oxygenation must be obtained.

Unless otherwise contraindicated, oxygen therapy (100%) should be administered.

Hypoventilation and obtunded airway reflexes require tracheal intubation and mechanical ventilation.

Administer naloxone (up to 2 mg), dextrose 50% (50 mL), and thiamine (100 mg) intravenously to all obtunded or comatose patients until a diagnosis is established; this may help exclude or treat opioid overdose, hypoglycemia, and Wernicke-Korsakoff syndrome, respectively.

The dextrose can be omitted if a glucose determination can be obtained by a fingerstick. In this case, intubation should be performed prior to naloxone because the respiratory depression is likely due to both the codeine and the diazepam.

tricyclic overdose

 

Complications of Injecting Drug Use

  • Local problems—Abscess (Figures 240-2 
    Image not available.

    A 32-year-old woman with type 1 diabetes developed large abscesses all over her body secondary to injection of cocaine and heroin. Her back shows the large scars remaining after the healing of these abscesses. (Courtesy of ­Richard P. Usatine, MD.)

    and 240-3; Abscess), cellulitis, septic thrombophlebitis, local induration, necrotizing fasciitis, gas gangrene, pyomyositis, mycotic aneurysm, compartmental syndromes, and foreign bodies (e.g., broken needle parts) in local areas.2
    • IDUs are at higher risk of getting methicillin-resistant Staphylococcus aureus(MRSA) skin infections that the patient may think are spider bites (Figure 240-4).
    • Some IDUs give up trying to inject into their veins and put the cocaine directly into the skin. This causes local skin necrosis that produces round atrophic scars (Figure 240-5).
  • IDUs are at risk for contracting systemic infections, including HIV and hepatitis B or hepatitis C.
    • Injecting drug users are at risk of endocarditis, osteomyelitis (Figures 240-6and 240-7), and an abscess of the epidural region. These infections can lead to long hospitalizations for intravenous antibiotics. The endocarditis that occurs in IDUs involves the right-sided heart valves (see Chapter 50, Bacterial Endocarditis).2 They are also at risk of septic emboli to the lungs, group A β-hemolytic streptococcal septicemia, septic arthritis, and candidal and other fungal infections.

 

Content 3

Content 13

Content 11

 

A 22-year-old female presents to the ED with an overdose. She has a history of depression, and there were empty bottles found at her bedside. The bottles had contained clonazepam and nortriptyline. The patient is unconscious with diminished breathing and is unable to protect her airway.

The BEST next step is to:

The correct answer is A.

This patient should be intubated. Remember in any emergency situation that the ABCs (airway, breathing, and circulation) are the priority. "B" is incorrect because patients who undergo gastric lavage have a higher incidence of pulmonary aspiration—an even greater concern in the obtunded patient. In fact, airway protection is MANDATORY before undertaking lavage.

"C" is incorrect. Flumazenil will reverse the benzodiazepine. However, we know from experience that seizures in patients who have had flumazenil are particularly difficult to control. This would be particularly problematic in a patient with a mixed overdose, such as with a tricyclic, where seizures are common. Thus, it is recommended that flumazenil be used only as a reversal agent after procedural sedation in patients who are not on chronic benzodiazepines. "E" is incorrect. Lipid emulsion refers to the liquid fatty acids given as part of total parenteral nutrition and theoretically can be used to bind fat-soluble drugs in the blood. Case series support consideration of lipid emulsion for calcium channel blocker, beta-blocker, tricyclic antidepressant overdose, and other fat-soluble drugs but only in cases of refractory cardiac arrest or cardiovascular collapse—and certainly not before the airway has been secured.

A patient who is entirely asymptomatic 6 hours after a tricyclic overdose is unlikely to have any serious consequences from the ingestion. They can be "medically cleared" at that point for admission to psychiatric unit. Note that "symptomatic" may just be tachycardia or mild confusion. We mean the entirely asymptomatic patient.

A 75-year-old triathlete complains of gradually worsening vision over the past year. It seems to be involving near and far vision. The patient has never required corrective lenses and has no significant medical history other than diet-controlled hypertension. He takes no regular medications. Physical examination is normal except for bilateral visual acuity of 20/100. There are no focal visual field defects and no redness of the eyes or eyelids. Which of the following is the most likely diagnosis?

Complete Quiz and View Results
You will be able to view all answers at the end of your quiz.

The correct answer is A. You answered A.

Age-related macular degeneration is a major cause of painless, gradual bilateral central visual loss. It occurs as nonexudative (dry) or exudative (wet) forms. Recent genetic data have shown an association with the alternative complement pathway gene for complement factor H. The mechanism link for that association is unknown. The nonexudative form is associated with retinal drusen that leads to retinal atrophy. Treatment with vitamin C, vitamin E, beta-carotene, and zinc may retard the visual loss. Exudative macular degeneration, which is less common, is caused by neovascular proliferation and leakage of choroidal blood vessels. Acute visual loss may occur because of bleeding. Exudative macular degeneration may be treated with intraocular injection of a vascular endothelial growth factor antagonist (bevacizumab or ranibizumab). Blepharitis is inflammation of the eyelids usually related to acne rosacea, seborrheic dermatitis, or staphylococcal infection. Diabetic retinopathy, now a leading cause of blindness in the United States, causes gradual bilateral visual loss in patients with long-standing diabetes. Retinal detachment is usually unilateral and causes visual loss and an afferent pupillary defect.

 

Mr. Jenson is a 40-year-old man with a congenital bicuspid aortic valve who you have been seeing for more than a decade. You obtain an echocardiogram every other year to follow the progression of his disease knowing that bicuspid valves often develop stenosis or regurgitation requiring replacement in middle age. Given his specific congenital abnormality, what other anatomic structure is important to follow on his biannual echocardiograms?

Next Question
You will be able to view all answers at the end of your quiz.

The correct answer is A. You answered A.

The answer is A. (Chap. 282) Bicuspid aortic valve is among the most common of congenital heart cardiac abnormalities. Valvular function is often normal in early life and thus may escape detection. Due to abnormal flow dynamics through the bicuspid aortic valve, the valve leaflets can become rigid and fibrosed, leading to either stenosis or regurgitation. However, pathology in patients with bicuspid aortic valve is not limited to the valve alone. The ascending aorta is often dilated, misnamed “poststenotic” dilatation; this is due to histologic abnormalities of the aortic media and may result in aortic dissection. It is important to screen specifically for aortopathy because dissection is a common cause of sudden death in these patients.

 


 

USMLE Reviewer (Subscription Required)